West Virginia, 2016

Damaging Winds in West Virginia, August 14, 2016

August 14, 2016 · NWS RNK · 2 events in 1 county or zone

Afternoon showers and thunderstorm developed within a hot and humid airmass in advance of an approaching cold front. One of these storms increased in intensity to produce damaging winds that downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Afternoon showers and thunderstorm developed within a hot and humid airmass in advance of an approaching cold front. One of these storms increased in intensity to produce damaging winds that downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 12:59 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 14, 12:59 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
159 PM EDT Sun Aug 14 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will remain
nearly stationary through Tuesday. A weak cold front will move
through the Great Lakes and Ohio Valley, stalling just north of
the area Monday. This front will eventually get kicked farther
south and east by an upper level trough of low pressure which will
move across the northern tier states later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 530 AM EDT Sunday...

Persistence seems to be the best forecast. Synoptic features
remain unchanged with high pressure centered to our southeast and
a surface front to our northwest. Mountain ridges will once again
be favored for deep convection this afternoon with widely
scattered afternoon and evening showers and thunderstorms
developing across the mountains. Can't rule out a stray storm
drifting into the piedmont today, but similar to yesterday,
subsidence is much stronger from the piedmont to the coast
promoting less cloud cover and much warmer temperatures as you
head east bound. Heat Advisories have been posted for much of the
eastern seaboard along the I-95 corridor from NC to MA with
Excessive Heat Warnings for the larger cities (DC,Philly,NYC).
Here in the mountains the heat index will not reach the threshold
needed for an advisory (which is 105 degrees), but heat index
values will test 100 degrees across our piedmont counties,
supported by actual air temperatures in the mid 90s and dewpoints
in the lower 70s. Mountain counties will be tempered by scattered
to broken cloud cover and widely scattered showers, the actual air
temperature climbing into the 80s with a Heat index of no more
than 90.

Any shower activity this afternoon and evening will diminish after
sunset. With no change in airmass, expect another mild summer
night with lows 65 to 70 in the mountains and 70 to 75 across the
piedmont.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...

The very warm and muggy airmass is expected to remain across the
mid-Atlantic through mid-week thanks to strong upper level
ridging extending across the southeastern states from the
Atlantic, combined with southwesterly windflow in the low levels
which is drawing deep tropical moisture northward from the Gulf of
Mexico.

Monday will be the overall warmest day of the week for much of our
area as the upper level ridge continues to strengthen. Believe
patchy early morning fog will give way to spotty showers and
thunderstorms, mainly for the mountains, a few of which may become
strong during the afternoon. Coverage is expected to be spotty
enough for strong daytime heating to push afternoon temperatures
into the mid/upper 80s for the mountains, while portions of the
Piedmont are expected to top out in the mid 90s.

A stalled frontal boundary near the Ohio River is expected to make
modest southward progress on Tuesday as an upper level disturbance
pushes across the southern Great Lakes. Deeper tropical moisture
will pool south of the front as indicated by increasing precipitable
water values within several weather forecast models. Combine the
increased moisture with another day of strong heating, and believe
we can expect greater coverage of showers and thunderstorms. Cloud
cover and rainfall from this convection will make for slightly
cooler afternoon temperatures compared to Monday.

Conditions each night will remain on the warm and muggy side, with
patchy fog developing in the deeper mountain valleys and across
spots that received significant rainfall during the evening prior.
Low temperatures will range from the mid/upper 60s for the
mountains, to the low 70s east of the Blue Ridge.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 315 PM EDT Saturday...

Surface front is forecast to start moving to the south and east
Wednesday as an upper level trough moves across the northern tier
states and into the Great Lakes. The upper level ridge is also
forecast to weaken which will also allow the front to loose
latitude. As the front moves into the Mid-Atlantic region expect
an uptick in showers and thunderstorms. Forecast surge in PWATS
along with at least somewhat lower heights and presence of the
surface front supports higher chance to likely pops at times each
day. As heights begin to lower, should see a downward trend in
temperature from Wednesday through Saturday, however no
significant change in airmass is expected which means it will
remain seasonably warm and quite humid through the period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

No change in airmass is expected today with another hot and humid
afternoon. scattered thunderstorms were developing on the
mountains. High confidence that KBLF, KLWB, and KBCB will have at
least thunderstorms in the vicinity, if not impacting the airports
themselves. Locally heavy rain has the potential for lowering
visibilities to less than 1SM for brief periods of time, however
storms are expected to continue moving, therefore sub VFR
conditions will be temporary.

Showers/Storms to diminish after sunset. Patchy fog developing
after midnight with LIFR in the Greenbrier Valley of WV impacting
KLWB and in the New River Valley, impacting KBCB/KPSK/KMKJ. Aside
for this river valley driven fog, mainly VFR elsewhere overnight.

Extended aviation discussion...

For the first half of the week, a summertime pattern will
continue as a subtropical upper ridge of high pressure remains
anchored along the NC/VA coast. A frontal system will be stalled
well to our north across from OH into PA with primary thunderstorm
threat confined to this frontal boundary. Shower and thunderstorm
coverage across our forecast area will remain widely scattered
with little or no organization and confined mainly to the
mountains during the peak heating times of the day (18Z/2PM to
00Z/8PM).

For the second half of the week, Wednesday and beyond, the area
of high pressure along the southeast Atlantic coast is expected to
weaken. This will allow the aforementioned frontal system to begin
moving southward toward the region, resulting in an increased
probability of showers/thunderstorms with attendant periods of
MVFR cigs/vsbys. Early morning low clouds and fog will likely be
on the increase also.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 14, 5:39 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT SUN AUG 14 2016

NCZ005-006-VAZ035-043>047-058-059-151045-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
639 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES IN THE MID 90S THIS AFTERNOON. HEAT INDEX NEAR 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES MAY REACH 105 DEGREES MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-WVZ042>044-507-508-
151045-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
639 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 1:42 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SUN AUG 14 2016

VAZ033-034-044-141930-
BEDFORD-PITTSYLVANIA-FRANKLIN-
242 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKY MOUNT...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
MONETA...
SYDNORSVILLE...
AND FERRUM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3682 8001 3698 8000 3724 7966 3698 7940
      3683 7999 3683 8000 3682 8000
TIME...MOT...LOC 1842Z 232DEG 17KT 3695 7987

AS
Special weather statement, Aug 14, 2:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN AUG 14 2016

VAZ012>014-017-141945-
WYTHE-MONTGOMERY-FLOYD-PULASKI-
307 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...WEST CENTRAL
FLOYD...SOUTHWESTERN MONTGOMERY AND EAST CENTRAL WYTHE COUNTIES AND
THE CITY OF RADFORD...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRAPER...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND ALLISONIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR CLAYTOR LAKE GET OFF OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3725 8054 3700 8032 3691 8062 3693 8063
      3691 8068 3690 8068 3687 8079 3704 8087
TIME...MOT...LOC 1906Z 248DEG 23KT 3699 8075

AS
Special weather statement, Aug 14, 2:13 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SUN AUG 14 2016

NCZ001-142000-
ASHE-
313 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ASHE COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASHLAND...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANSING...
ASHLAND...
GRASSY CREEK...
FLATWOOD...
AND SHATLEY SPRINGS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3643 8172 3646 8171 3647 8170 3651 8170
      3653 8171 3656 8169 3657 8169 3657 8168
      3659 8168 3658 8147 3657 8135 3634 8160
      3640 8174 3641 8174
TIME...MOT...LOC 1913Z 224DEG 11KT 3645 8167

PW
Special weather statement, Aug 14, 2:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SUN AUG 14 2016

VAZ012-142015-
WYTHE-
316 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WYTHE COUNTY...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPEEDWELL...
MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
MAX MEADOWS...
SPEEDWELL...
CROCKETT...
AND FORT CHISWELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3704 8122 3703 8119 3702 8118 3703 8116
      3695 8087 3676 8114 3680 8128
TIME...MOT...LOC 1916Z 216DEG 10KT 3683 8120

PW
Special weather statement, Aug 14, 2:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SUN AUG 14 2016

WVZ044-142000-
MONROE-
322 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
MONROE COUNTY...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RED SULPHUR
SPRING...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALDERSON...
PETERSTOWN...
UNION...
PICKAWAY...
AND GAP MILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3769 8052 3770 8047 3769 8046 3769 8040
      3755 8037 3737 8077 3740 8079 3740 8080
      3743 8085 3771 8066 3773 8066
TIME...MOT...LOC 1922Z 241DEG 13KT 3749 8080

PW
Special weather statement, Aug 14, 2:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SUN AUG 14 2016

VAZ007-WVZ042-142015-
TAZEWELL-MERCER-
326 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND WESTERN MERCER COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOISSEVAIN...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
BLUEFIELD...
MATOAKA...
POCAHONTAS...
AND BRAMWELL.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
      3742 8130 3741 8129 3742 8128 3746 8131
      3750 8125 3751 8122 3752 8121 3730 8100
      3728 8110 3725 8119 3721 8141 3727 8144
TIME...MOT...LOC 1926Z 242DEG 15KT 3728 8139

PW

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 14, 2:35 PM EST
Where
Monroe County, 0.85 mi NE of Lillydale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.558, -80.608

Thunderstorm winds blew one tree down on Lillydale-Back Creek Road. Damage values are estimated.

Thunderstorm Wind, Monroe

When
August 14, 2:59 PM EST
Where
Monroe County, 2.69 mi ENE of Gap Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.588, -80.376

Thunderstorm winds blew one tree down on Moncove Lake Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657113, 657114.